|Sustiva and alcohol
Jun 14, 1999
Well that says it all really.....I just switched to a new combo (sustiva, zerit, ziagen)...I think I'm lucky to only feel a little doped up and slightly paranoid. My concern is alcohol. I don't drink a lot, but I enjoy a few beers maybe once or twice a week. Is this dangerous? It didn't seem to intefere with my old combo, but the sustiva lable says to avoid alcohol. HELP. and thanks for being here.
| Response from Dr. Cohen
You are welcome. Thanks for being there, whereever that is.
Here is the issue. Those who start on Sustiva often report feeling all sorts of mood changes - often starting on day one. There are many varieties of how this presents - some will have vivid dreams (and some enjoy the dreams while others sadly don't...), some report difficulty concentrating, some get depressed... and so on. What is clear is that half or so of those who take this med have virtually NONE of this. While others have any of the above. And for most, it tends to fade in a few days to 2 weeks - & in general it almost always fades away by four weeks. About 3% in studies have needed to stop this meds as this side effect just didn't go away.
Only you can decide how you are doing with this med, and what alcohol would do to your mood if you add it on. If you are already noting the side effects fading away, then the alcohol won't get in the way of that. If on the other hand, 3 beers makes your paranoia more obvious since everyone is actually watching every move you make and we know what you are doing so watch it buddy... then lay off until it fades out. If alcohol calms that paranoia out, then you only need to figure out how much it adds to your already 'dopey' quota... OK?
A coupla beers won't speed up or slow down how long it takes for this side effect to pass - it just effects how you might feel. You could abstain entirely, or try one beer and see how it goes.
And hopefully in a few weeks all of this won't be an issue...
oh yeah can't resist - remember - no drinking and driving.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.